Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Dodge City, KS

April 25, 2013Clark County, Ford County, Kansas

NWS Dodge City, KS issued this red flag warning at Apr 25, 2013, 5:23 PM CDT for Clark County, Ford County, Kansas. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2013, 5:23 PM CDT (22:23 UTC)
Expired
Apr 25, 2013, 7:00 PM CDT
In force
97 min
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 35 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WWUS83 KDDC 252223
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT THU APR 25 2013

...WINDY AND DRY CONDITIONS THROUGH EARLY EVENING...

.STRONG SOUTHERLY WINDS AND LOCALLY VERY LOW RELATIVE HUMIDITIES
WILL CONTINUE CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY EVENING.

KSZ078-088-260000-
/O.NEW.KDDC.FW.W.0005.130425T2223Z-130426T0000Z/
FORD-CLARK-
523 PM CDT THU APR 25 2013

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG GUSTY 
WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF FORD AND CLARK COUNTIES...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS
IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 078 FORD AND FIRE WEATHER 
  ZONE 088 CLARK.

* WINDS...SOUTH AROUND 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...NOW THROUGH 7 PM CDT.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* TEMPERATURES...IN THE LOW TO MID 60S.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE VERY HIGH AND ANY 
  OUTDOOR FLAMES COULD QUICKLY GROW OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SUGDEN
1 follow-up statement
028 
WWUS83 KDDC 252356
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU APR 25 2013

KSZ078-088-260100-
/O.EXP.KDDC.FW.W.0005.000000T0000Z-130426T0000Z/
FORD-CLARK-
656 PM CDT THU APR 25 2013

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR STRONG
AND GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FORD AND CLARK 
COUNTIES...

CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED AS RELATIVE
HUMIDITIES WILL CONTINUE TO IMPROVE TONIGHT.

$$

SUGDEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 25, 2:02 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 25, 2:02 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT THU APR 25 2013

...UPDATED FOR THE LONG TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 1015 AM CDT THU APR 25 2013

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE A GENERAL WESTERLY
FLOW ALOFT SETTLED ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, A
CLOSED OFF UPPER LEVEL LOW IS PUSHING ASHORE INTO SOUTHERN
CALIFORNIA. NEAR THE SURFACE, A BROAD AREA OF HIGH PRESSURE IS
DRIFTING SLOWLY EASTWARD ACROSS THE ARK-LA-TEX REGION. LOW LEVEL
MOISTURE IS SLOWLY RETURNING NORTHWARD INTO THE REGION WITH SURFACE
DEWPOINTS IN THE LOWER TO MID 30S(F) ACROSS CENTRAL KANSAS TO
WIDESPREAD 20S(F) IN SOUTHWEST KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 135 PM CDT THU APR 25 2013

SHORT RANGE MODELS INDICATE THE CLOSED OFF UPPER LEVEL LOW OPENING
UP AS IT LIFTS NORTHEAST OUT OF SOUTHERN CALIFORNIA INTO THE
SOUTHERN ROCKIES TONIGHT, THEN EJECTING OUT INTO THE WESTERN HIGH
PLAINS FRIDAY BRINGING PRECIP CHANCES TO CENTRAL AND PORTIONS OF
WESTERN KANSAS. AS THE UPPER LEVEL WAVE APPROACHES, THE SURFACE LOW
IN SOUTHEASTERN COLORADO WILL STRENGTHEN THROUGH LATE THIS EVENING,
THEN BEGIN TO ADVANCE SOUTHEAST ACROSS SOUTHWEST KANSAS AND THE
OKLAHOMA PANHANDLE LATE TONIGHT PROVIDING INCREASED LIFT ACROSS
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. ADDITIONALLY, MOISTURE
WILL CONTINUE TO ADVECT NORTHWARD WITHIN THE LOW LEVEL SOUTHERLY
FLOW WITH H85 DEWPOINTS IN EXCESS OF 5C NOSING INTO SOUTH CENTRAL
AND EASTERN PORTIONS OF SOUTHWEST KANSAS BY EARLY FRIDAY MORNING.
ALTHOUGH UPPER LEVEL DYNAMIC SUPPORT WILL BE MODERATELY FAVORABLE,
NAM/GFS MODEL SOUNDINGS INDICATE A LACK OF INSTABILITY IN THE
LOWER/MID LEVELS. STILL, ENOUGH SUPPORT EXISTS ALOFT TO SUGGEST THE
DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS CENTRAL
AND PORTIONS OF SOUTHWEST KANSAS LATE TONIGHT INTO EARLY FRIDAY. A
FEW ISOLATED THUNDERSTORMS CANNOT BE RULED OUT WITH THE BETTER
CHANCE FOR THIS DEVELOPMENT ACROSS SOUTH CENTRAL KANSAS. ALTHOUGH
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY POTENTIAL STORMS,
WIDESPREAD SEVERE WEATHER IS UNLIKELY.

TEMPERATURES WILL BE MORE SEASONAL TONIGHT AS THE STRONG LOW LEVEL
FLOW CONTINUES TO DRAW WARMER AIR NORTHWARD INTO WESTERN KANSAS. AS
SURFACE DEWPOINTS CLIMB INTO THE 30S(F), EXPECT LOWS TO DROP DOWN
ONLY INTO THE 40S(F) WITH NEAR 50F POSSIBLE IN SOUTH CENTRAL KANSAS.
THE WARMING TREND WILL BRIEFLY STALL OUT FRIDAY AS THE
AFOREMENTIONED SURFACE LOW DROPS SOUTHEAST INTO THE TEXAS PANHANDLE
TURNING WINDS NORTHERLY ACROSS WESTERN KANSAS BY EARLY TO MID
AFTERNOON. THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING
FROM AROUND 8C ACROSS CENTRAL KANSAS TO JUST ABOVE 12C IN FAR
SOUTHWEST KANSAS. ALONG WITH INCREASED CLOUDS AND AREAS OF EXPECTED
PRECIP ABOUT, LOOK FOR HIGHS ONLY UP INTO THE UPPER 50S(F) ACROSS
CENTRAL KANSAS TO THE MID AND UPPER 60S(F) IN FAR SOUTHWEST KANSAS.
THE LOWER 70S(F) CANNOT BE RULED OUT IN EXTREME SOUTHWEST KANSAS IF
SOME SUNSHINE BREAKS OUT DURING THE AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 201 PM CDT THU APR 25 2013

AS THE EXTENDED FORECAST BEGINS WITH FRIDAY NIGHT, AN UPPER LEVEL
WAVE WILL BE EXITING INTO EASTERN KANSAS.  THUS, THE PRECIP WILL
HAVE ENDED BY THAT TIME AND THERE SHOULD BE JUST A DELAY IN THE
CLOUDS CLEARING OUT SHORTLY AFTER THE PRECIPITATION ENDS.  THIS
MEANS WINDS SHOULD BE LIGHT, FROM THE EAST EARLY IN THE NIGHT AND
BECOME SOUTHWESTERLY BY LATE FRIDAY NIGHT.  SO FOR LOW TEMPERATURES,
I AM EXPECTING 40S IN MOST LOCATIONS, RANGING FROM THE LOWER 40S
ACROSS THE NORTHWEST IN THE SCOTT CITY TO SYRACUSE AREAS, TO THE MID
TO UPPER 40S DOWN SOUTHEAST, IN THE PRATT AND MEDICINE LODGE AREAS.
SATURDAY WILL GIVE A HINT OF WHAT WARMING WILL BE COMING, SUN AND
MON.  SOUTH WINDS IN THE 10 TO 20 MPH WILL ADVECT IN WARMER AIR FROM
THE SOUTH AND RESULT IN MAX TEMPS IN THE LOWER 70S EAST OF HIGHWAY
81, THE MID 70S FROM MEADE TO DODGE CITY TO WAKEENEY, AND AS HIGH AS
THE UPPER 70S IN OUR FAR WEST ZONES ALONG THE COLORADO BORDER.
EXPECT SUNNY SKIES FOR SATURDAY, AND MOSTLY SUNNY SKIES SUNDAY WITH
SOUTHWEST WINDS INCREASING TO 15 TO 20 MPH AND GUSTY BY SUNDAY
AFTERNOON.  TEMPERATURES WILL SOAR TO THE MID 80S WEST OF HIGHWAY
25, AND TO NEAR 80 DEGREES EAST OF HIGHWAY 81.  CLOUDS WILL BE ON
THE INCREASE MONDAY NIGHT INTO TUESDAY.  TUESDAY WILL BE ANOTHER
WARM DAY WITH MAXIMUM TEMPERATURES IN THE LOWER 80S SOUTHWEST OF A
LINE FROM ASHLAND TO ULYSSES TO NORTH OF SYRACUSE.  THESE HIGH TEMPS
WILL RANGE DOWNWARD TUESDAY TO THE UPPER 70S IN THE HAYS DOWN TO ST.
JOHN AREAS.  THEREFORE, AS A LARGE UPPER SCALE TROUGH APPROACHES
FROM THE WEST, THERE MAY A FEW STORMS DEVELOP ACROSS OUR EASTERN CWA
DURING TUESDAY AFTERNOON, WITH 20 POPS COVERING THAT FOR NOW. THE
CHANCE OF SEVERE STORMS IS LOOKING LESS THAN YESTERDAY, AS THE
SURFACE FRONT WILL OUTRACE THE UPPER LEVEL COOLER AIR.

AS WE MOVE INTO TUESDAY NIGHT AND BEYOND, PRECIPITATION CHANCES WILL
INCREASE AND SPREAD, WITH PRECIP CHANCES RANGING ON WEDNESDAY FROM
45 PERCENT IN THE FAR SOUTHEAST SECTIONS OF OUR FORECAST AREA NEAR
KIOWA, TO 20 PERCENT IN THE FAR SOUTHWEST FORECAST AREA NEAR
ELKHART.  THE UPPER TROUGH WILL CROSS INTO SOUTHWEST KANSAS BY
WEDNESDAY, BUT NOT MOVE VERY FAST.  THEREFORE THERE WILL BE POPS
CLEAR INTO THURSDAY, WITH 20 TO 30 PERCENT CHANCES FOR NOW.
TEMPERATURES WILL START WINDING DOWN WEDNESDAY, WITH MAX TEMPS IN
THE 60 TO 65 DEGREE RANGE, AND EVEN COOLER BY THURSDAY WITH MID 50S
FOR HIGHS ACROSS MOST OF THE AREA THURSDAY, AND IN THE LOWER 60S
SOUTHWEST OF A LINE FROM SYRACUSE TO MEADE.

MINIMUM TEMPERATURES FROM THE UPPER 40S TO NEAR 50 DEGREES SUNDAY
WILL GO THROUGH A WARMING TREND INTO TUESDAY, WITH HIGHS FROM THE
LOWER 50S TO UPPER 50S ON TUESDAY.  AS THAT SYSTEM MOVES IN FROM THE
WEST ON TUESDAY NIGHT, WEDNESDAY MORNING LOWS SHOULD RANGE FROM THE
MID 40S IN OUR WEST ALONG THE COLORADO BORDER TO THE MID 50S IN THE
COLDWATER TO PRATT AREAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1215 PM CDT THU APR 25 2013

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE THIS
EVENING. SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL THEN BE
POSSIBLE IN THE VICINITY OF ALL TAF SITES GENERALLY AFTER 06Z
TONIGHT. HOWEVER, CIGS ARE EXPECTED TO REMAIN ABOVE THE MVFR
CATEGORY. AS FOR WINDS, A DEVELOPING SURFACE LOW WILL STRENGTHEN
ACROSS EASTERN COLORADO THROUGH THIS EVENING. AS A RESULT, SOUTH
TO SOUTHWESTERLY WINDS OF 20 TO 35KT WILL PERSIST THROUGHOUT THE
REMAINDER OF THE AFTERNOON, THEN SUBSIDE BELOW 20KT THIS EVENING.
WINDS WILL BECOME LIGHT AND VARIABLE OVERNIGHT AS THE SURFACE
LOW BEGINS TO PUSH SOUTHEAST ACROSS EXTREME SOUTHWEST KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  62  42  74 /  40  40  10  10
GCK  43  65  40  75 /  30  30  10   0
EHA  45  70  41  75 /  30  20  10  10
LBL  45  67  43  76 /  30  20  10   0
HYS  43  63  42  72 /  50  50  10   0
P28  47  60  45  71 /  50  50  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...BURKE
AVIATION...JJOHNSON
Hazardous weather outlook, Apr 25, 5:06 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT THU APR 25 2013

KSZ030-031-043>046-061>066-074>081-084>090-262215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
506 PM CDT THU APR 25 2013 /406 PM MDT THU APR 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT AND THROUGH THE OVERNIGHT HOURS

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT FOR PORTIONS OF SOUTHWEST
AND WEST CENTRAL KANSAS. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. THE MAIN THREAT
IS LIGHTNING AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM ACTIVITY IS FORECAST TUESDAY THROUGH WEDNESDAY.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:22 PM CDTWind AdvisoryDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 10 more5 hr

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.